NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What happens in the evaluation step of the nursing process?

  1. AThe nurse collects the patient's history and baseline observations for the first time
  2. BThe nurse carries out the planned interventions
  3. CThe nurse writes the discharge letter for the doctor
  4. DThe nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentalsHard

Which action is most effective in preventing catheter-associated urinary tract infection?

  1. AGiving antibiotics to every catheterised patient
  2. BRemoving the catheter as soon as it is no longer needed
  3. CWashing out the bladder every day
  4. DChanging the drainage bag every few hours to keep the system fresh
3.Infection control & patient safetyMedium

An older adult has trouble getting in and out of the bath. Which measures make bathing safer?

  1. ABath oil to help the person slide in and out
  2. BA loose rug beside the tub to stand on
  3. CA shower chair, grab bars and a non-slip mat
  4. DLocking the bathroom door for privacy
4.Infection control & patient safetyHard

A nurse teaches a patient who has had a splenectomy. Which statement shows a need for further teaching?

  1. A“I will keep my vaccinations up to date.”
  2. B“I will tell all of my health care providers that I have no spleen.”
  3. C“Now that my spleen is out, a fever is nothing to worry about.”
  4. D“I will get medical help quickly if I get a high temperature.”
5.Prioritization & delegationMedium

A patient with angina is taught to use sublingual nitroglycerin (GTN). Which statement shows a need for further teaching?

  1. A“I will carry the tablets with me when I go out.”
  2. B“If the pain has not eased as my action plan says, I will call emergency services.”
  3. C“I will take five tablets one after the other before I call for help.”
  4. D“I will sit or lie down when I take a tablet.”
6.Prioritization & delegationHard

A nurse teaches a patient to inject enoxaparin at home. Which statement shows a need for further teaching?

  1. A“I will change the injection site each time.”
  2. B“I will tell my doctor if I notice unusual bruising or bleeding.”
  3. C“I will rub the area after the injection to help it absorb.”
  4. D“I will inject into the fat of my abdomen, away from the navel.”
7.Clinical nursingMedium

Under the Mental Capacity Act 2005 (England and Wales), which principle applies?

  1. AA person must be assumed to have capacity unless it is shown that they lack it
  2. BCapacity is decided by the next of kin, who must sign a form for every decision
  3. CEveryone over 75 is assumed to lack capacity
  4. DA diagnosis of dementia means the person lacks capacity for all decisions
8.Clinical nursingHard

Which statement about oxygen in a patient with suspected acute coronary syndrome is correct?

  1. AOxygen replaces the need for an ECG
  2. BOxygen must never be given in chest pain
  3. CHigh-flow oxygen should always be given, whatever the SpO2
  4. DOxygen is given if the SpO2 is below the target range
9.Lab values & electrolytesMedium

A patient on a heparin infusion has an aPTT of 110 seconds; the protocol target is 1.5–2.5 times the control of 30 seconds. What should the nurse do?

  1. AFollow the heparin protocol, check for bleeding and inform the provider
  2. BIncrease the infusion rate, because the result is above the target range
  3. CGive vitamin K as prescribed and continue the infusion
  4. DContinue unchanged and repeat the aPTT the next morning
10.Lab values & electrolytesHard

A patient arrives 30 minutes after vomiting a large amount of blood. The heart rate is 125/min, but the first hemoglobin is 13.0 g/dL (130 g/L). Why is the hemoglobin misleading?

  1. AWhole blood is lost, so the level falls only hours later
  2. BThe test is never accurate in emergency situations
  3. CHemoglobin rises during bleeding, which hides the loss
  4. DThe value proves there is no significant bleeding
11.PharmacologyMedium

A patient with heart failure starts furosemide. Which self-monitoring instruction is most useful?

  1. ACount the respiratory rate each evening
  2. BCheck the blood glucose before every meal
  3. CMeasure the temperature twice a day and record it in a diary
  4. DWeigh daily at the same time on the same scales
12.PharmacologyHard

A patient on simvastatin is prescribed gemfibrozil. What is the main concern?

  1. ASevere hypoglycaemia
  2. BA sharp rise in LDL cholesterol and triglycerides
  3. CA much higher risk of myopathy and rhabdomyolysis
  4. DLoss of all lipid-lowering effect
13.Med-surg: cardiovascular & respiratoryMedium

A patient with angle-closure glaucoma needs nebulised ipratropium. What precaution is sensible?

  1. AUse a mouthpiece or protect the eyes from the mist
  2. BRun it at the highest possible gas flow
  3. CGive it only with the patient lying completely flat
  4. DMix it with an eye drop before putting it in the nebuliser
14.Med-surg: cardiovascular & respiratoryHard

Before the morning dose of digoxin, a patient's apical pulse is 54/min and they feel nauseated. What should the nurse do?

  1. AGive the dose, because only a radial pulse counts
  2. BGive the dose and an antiemetic, then recheck the pulse tomorrow
  3. CGive half the dose and recheck the pulse in an hour
  4. DWithhold the dose and report it, as toxicity is possible
15.Med-surg: neuro, endocrine & renalMedium

Which side effects are common with oxybutynin for an overactive bladder?

  1. AWeight loss and a fast tremor
  2. BDiarrhoea and heavy sweating
  3. CA cough and a raised potassium
  4. DDry mouth and constipation
16.Med-surg: neuro, endocrine & renalHard

A patient with a severe head injury does not open the eyes, and in response to pain the arms extend and rotate inwards with the legs extended. What does this indicate?

  1. AFlexor (decorticate) posturing, a sign of mild cortical injury
  2. BA normal withdrawal response to a painful stimulus
  3. CExtensor (decerebrate) posturing: severe brainstem injury
  4. DA focal seizure that will stop without any treatment
17.Med-surg: GI, perioperative & oncologyMedium

Which measure helps reduce the risk of delirium in an older surgical patient?

  1. AKeeping the room dark during the day
  2. BMaking sure they have their glasses and hearing aids
  3. CMoving them to a new bed space each night to reduce boredom
  4. DGiving a sleeping tablet every night
18.Med-surg: GI, perioperative & oncologyHard

A patient with three fractured ribs is taking shallow breaths because of pain. Why is effective analgesia a priority?

  1. ARib pain always means the heart is damaged
  2. BPain relief is only needed for the patient's comfort
  3. CGood analgesia makes rib fractures heal fully within a few days
  4. DShallow breathing can lead to atelectasis and pneumonia
19.Maternity & obstetric nursingMedium

Which finding suggests magnesium sulfate toxicity?

  1. AA respiratory rate of 18/min
  2. BAbsent deep tendon reflexes
  3. CBrisk reflexes with clonus
  4. DUrine output of 60 mL/h
20.Maternity & obstetric nursingHard

A woman with a history of postnatal depression is pregnant again. What is the most appropriate plan?

  1. AWait to see whether depression returns after birth
  2. BAdvise her that it will not happen again
  3. CTell her that breastfeeding will prevent it
  4. DPlan early support and monitoring before and after birth
21.Pediatric nursingMedium

A medicine is prescribed at 10 mg/kg. The child weighs 18 kg and the liquid contains 120 mg in 5 mL. What volume should be given?

  1. A7.5 mL
  2. B15 mL
  3. C3.75 mL
  4. D1.5 mL
22.Pediatric nursingHard

A child recovering from acute rheumatic fever with heart involvement asks why she needs regular penicillin for years. What is the best answer?

  1. ATo prevent common viral colds during the school year
  2. BTo cure the heart valve damage that has already occurred and let the valves heal completely
  3. CTo prevent new strep infections that could cause further attacks and more valve damage
  4. DTo reduce the joint pain that continues after the illness
23.Mental health nursingMedium

How does obsessive-compulsive personality disorder differ from obsessive-compulsive disorder?

  1. APeople with it always feel that their behaviour is senseless and unwanted
  2. BIt always involves repeated hand washing and checking rituals
  3. CIt starts suddenly in later life after a stressful event and goes away on its own within a few months
  4. DIt is a lasting pattern of perfectionism and control without true obsessions and compulsions
24.Mental health nursingHard

A patient in a manic episode is interrupting other patients and becoming louder in the day room. What is the most appropriate nursing action?

  1. AEncourage a competitive group game to use up energy
  2. BCalmly guide the patient to a quieter area with less stimulation and set clear, simple limits
  3. CArgue with the patient about the behaviour in front of everyone until the patient agrees to stop
  4. DTurn up the music to distract the group
25.Nursing math & unit conversionsMedium
3.5373 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 3.5373 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

3.5373 mL
x = mL
26.Nursing math & unit conversionsHard
2 cups? mL½ tbsp? mL3 tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 cups of tea, ½ tbsp of liquid supplement, 3 tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
12 kg20 mg/kg/day4× per dayD = ? mg

A patient weighs 12 kg. The prescribed dose is 20 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

12 kg20 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 390 micrograms. The ampoule contains 1 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

390 mcg1 mg/mL
V = mL
29.IV infusion ratesMedium
60 gtt/mL120 mL/h? gtt/min

An infusion is ordered at 120 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

120 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mL20 gtt/mL40 gtt/mint = ? h

A drip runs at 40 gtt/min through a set of 20 gtt/mL. There are 200 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

40 gtt/min20 gtt/mL200 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice150 mLtea200 mLIV infusion125 mL/h × 12 hIV antibiotic1 × 100 mLurine175 mLurine375 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 150 mLtea: 200 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL80 mL/hstart 08:0009:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 08:00 and runs by pump at 80 mL/h. How many mL V are left in the bag at 09:00?

500 mL80 mL/h08:00 → 09:00
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: D · The nurse checks whether the goals have been met and adjusts the plan

Why this is the answer

Evaluation compares the patient's outcome with the planned goals. If goals are not met, the nurse reassesses and changes the care plan.

Answer

D · The nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentals

Answer: B · Removing the catheter as soon as it is no longer needed

Why this is the answer

The infection risk grows with each day of catheterisation, so the most effective step is avoiding unnecessary catheters and removing them early. Routine bladder washouts and frequent bag changes break the closed system and add risk.

Answer

B · Removing the catheter as soon as it is no longer needed
3.Infection control & patient safety

Answer: C · A shower chair, grab bars and a non-slip mat

Why this is the answer

Shower chairs, grab bars and non-slip surfaces reduce slips and falls. Bath oils make surfaces slippery, and a locked door delays help if the person falls.

Answer

C · A shower chair, grab bars and a non-slip mat
4.Infection control & patient safety

Answer: C · “Now that my spleen is out, a fever is nothing to worry about.”

Why this is the answer

People without a spleen are at risk of overwhelming infection, especially from encapsulated bacteria. Fever needs prompt medical assessment, and vaccines are kept up to date.

Answer

C · “Now that my spleen is out, a fever is nothing to worry about.”
5.Prioritization & delegation

Answer: C · “I will take five tablets one after the other before I call for help.”

Why this is the answer

Action plans differ slightly: US guidance says to call emergency services if pain is not better 5 minutes after the first dose, while UK guidance allows a second dose after 5 minutes and a 999 call if pain persists 5 minutes later. Taking many doses in a row delays care and can cause severe hypotension.

Answer

C · “I will take five tablets one after the other before I call for help.”
6.Prioritization & delegation

Answer: C · “I will rub the area after the injection to help it absorb.”

Why this is the answer

Rubbing the site after a low-molecular-weight heparin injection increases bruising. The abdomen away from the navel, rotating sites and reporting bleeding are correct.

Answer

C · “I will rub the area after the injection to help it absorb.”
7.Clinical nursing

Answer: A · A person must be assumed to have capacity unless it is shown that they lack it

Why this is the answer

The Act begins by presuming capacity. Capacity is decision-specific and time-specific, and people must be given all practicable help to make their own decision.

Answer

A · A person must be assumed to have capacity unless it is shown that they lack it
8.Clinical nursing

Answer: D · Oxygen is given if the SpO2 is below the target range

Why this is the answer

Current guidance recommends oxygen in ACS only for hypoxaemia, as routine oxygen in patients with normal saturations has not been shown to help. Urgent ECG, analgesia and antiplatelet treatment remain priorities.

Answer

D · Oxygen is given if the SpO2 is below the target range
9.Lab values & electrolytes

Answer: A · Follow the heparin protocol, check for bleeding and inform the provider

Why this is the answer

110 s is well above the target of about 45–75 s, so the bleeding risk is high. The nurse follows the heparin protocol, assesses for bleeding and informs the provider. Protamine is the reversal agent for heparin; vitamin K reverses warfarin.Checked against: Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH) (2026)

Answer

A · Follow the heparin protocol, check for bleeding and inform the provider
10.Lab values & electrolytes

Answer: A · Whole blood is lost, so the level falls only hours later

Why this is the answer

Early in hemorrhage, red cells and plasma are lost together, so the concentration stays normal at first. The heart rate and blood pressure are better guides to blood loss in the first hours.

Answer

A · Whole blood is lost, so the level falls only hours later
11.Pharmacology

Answer: D · Weigh daily at the same time on the same scales

Why this is the answer

Daily weight is the best home measure of fluid balance. A rapid gain suggests fluid retention, and a rapid loss suggests overdiuresis and dehydration, both of which should be reported.

Answer

D · Weigh daily at the same time on the same scales
12.Pharmacology

Answer: C · A much higher risk of myopathy and rhabdomyolysis

Why this is the answer

Gemfibrozil reduces statin clearance and adds its own muscle toxicity. The combination greatly increases the risk of rhabdomyolysis and is generally avoided.

Answer

C · A much higher risk of myopathy and rhabdomyolysis
13.Med-surg: cardiovascular & respiratory

Answer: A · Use a mouthpiece or protect the eyes from the mist

Why this is the answer

Ipratropium is an antimuscarinic bronchodilator. Mist escaping from a face mask can reach the eyes, dilate the pupil and trigger acute angle-closure glaucoma in susceptible patients. A mouthpiece or eye protection reduces the risk.

Answer

A · Use a mouthpiece or protect the eyes from the mist
14.Med-surg: cardiovascular & respiratory

Answer: D · Withhold the dose and report it, as toxicity is possible

Why this is the answer

A common rule is to withhold digoxin and inform the prescriber if the apical pulse is below 60/min (or below the set parameter) or if there are toxic features such as nausea, vomiting, visual disturbance or a new arrhythmia. A digoxin level, ECG, potassium and renal function are usually checked. The nurse does not change a dose on their own initiative.

Answer

D · Withhold the dose and report it, as toxicity is possible
15.Med-surg: neuro, endocrine & renal

Answer: D · Dry mouth and constipation

Why this is the answer

Oxybutynin blocks muscarinic receptors, causing dry mouth, constipation, blurred vision, urinary retention and, especially in older adults, confusion. Newer agents may have fewer effects on the brain.

Answer

D · Dry mouth and constipation
16.Med-surg: neuro, endocrine & renal

Answer: C · Extensor (decerebrate) posturing: severe brainstem injury

Why this is the answer

Abnormal extension to pain (GCS motor score 2) indicates severe injury at or near the brainstem and carries a worse prognosis than abnormal flexion (decorticate posturing, motor score 3). Any new abnormal posturing needs immediate escalation.

Answer

C · Extensor (decerebrate) posturing: severe brainstem injury
17.Med-surg: GI, perioperative & oncology

Answer: B · Making sure they have their glasses and hearing aids

Why this is the answer

Delirium prevention includes using glasses and hearing aids, orientation, good sleep, hydration, nutrition, early mobilisation, pain control, avoiding unnecessary sedatives and involving family.

Answer

B · Making sure they have their glasses and hearing aids
18.Med-surg: GI, perioperative & oncology

Answer: D · Shallow breathing can lead to atelectasis and pneumonia

Why this is the answer

Uncontrolled chest wall pain prevents deep breaths and coughing, leading to atelectasis, sputum retention and pneumonia, particularly in older adults. Multimodal analgesia, sometimes with regional blocks, and physiotherapy are used.

Answer

D · Shallow breathing can lead to atelectasis and pneumonia
19.Maternity & obstetric nursing

Answer: B · Absent deep tendon reflexes

Why this is the answer

Loss of the patellar reflex is an early sign of toxicity, followed by respiratory depression and reduced consciousness. Brisk reflexes with clonus suggest worsening pre-eclampsia, not magnesium toxicity.

Answer

B · Absent deep tendon reflexes
20.Maternity & obstetric nursing

Answer: D · Plan early support and monitoring before and after birth

Why this is the answer

A past episode increases the risk of recurrence. Early identification, a care plan with mental health services, support and monitoring during pregnancy and after birth are recommended.

Answer

D · Plan early support and monitoring before and after birth
21.Pediatric nursing

Answer: A · 7.5 mL

Why this is the answer

Dose = 10 mg × 18 kg = 180 mg. Volume = 180 ÷ 120 × 5 mL = 7.5 mL. Calculations for children are checked carefully, often by a second nurse.

Answer

A · 7.5 mL
22.Pediatric nursing

Answer: C · To prevent new strep infections that could cause further attacks and more valve damage

Why this is the answer

Recurrent episodes of rheumatic fever follow new group A streptococcal infections and worsen rheumatic heart disease. Long-term secondary prophylaxis with penicillin prevents these infections; it does not reverse existing damage.

Answer

C · To prevent new strep infections that could cause further attacks and more valve damage
23.Mental health nursing

Answer: D · It is a lasting pattern of perfectionism and control without true obsessions and compulsions

Why this is the answer

In OCPD, rigid perfectionism, orderliness and control are part of the personality and usually feel right to the person. In OCD, the person has intrusive obsessions and compulsions that they usually find distressing.

Answer

D · It is a lasting pattern of perfectionism and control without true obsessions and compulsions
24.Mental health nursing

Answer: B · Calmly guide the patient to a quieter area with less stimulation and set clear, simple limits

Why this is the answer

Patients with mania benefit from a calm, low-stimulus environment, firm and consistent limits and simple, non-competitive activities.

Answer

B · Calmly guide the patient to a quieter area with less stimulation and set clear, simple limits
25.Nursing math & unit conversions

Answer: x = 3.5 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

3.5373 → 5

Only the next digit decides

3.5373 → 3
3 is 4 or less, so 5 stays.
The digits after it (73) are ignored: round once, never step by step.

Round

x = 3.5 mL

Answer

x = 3.5 mL
26.Nursing math & unit conversions

Answer: V = 502.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 cups = 2·240 = 480 mL
½ tbsp = 0.5·15 = 7.5 mL
3 tsp = 3·5 = 15 mL

Add

V = 480 + 7.5 + 15 = 502.5 mL

Answer

V = 502.5 mL
27.Dosage calculations

Answer: D = 60 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

20·12 = 240 mg

Per dose

D = 240/4 = 60 mg

Answer

D = 60 mg
28.Dosage calculations

Answer: V = 0.39 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1 mg/mL = 1000 mcg/mL

Volume

V = 390/1000 = 0.39 mL

Answer

V = 0.39 mL
29.IV infusion rates

Answer: R = 120 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

120/60 = 2 mL/min

Drip rate

R = 2·60 = 120 gtt/min

Answer

R = 120 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: t = 1.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/20 = 120 mL/h

Time left

t = 200/120 = 1.667 ≈ 1.7 h

Answer

t = 1.7 h
31.IV fluids & fluid balance

Answer: I = 1950 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 200 = 350 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 1·100 = 100 mL
I = 1950 mL

Answer

I = 1950 mL
32.IV fluids & fluid balance

Answer: V = 420 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

08:00 → 09:00 = 1 h

Volume infused

80·1 = 80 mL

Volume left

V = 500 − 80 = 420 mL

Answer

V = 420 mL
33.Clinical assessment scores

Answer: MFS = 55

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 0 + 0 + 0 + 15 = 55

Answer

MFS = 55
34.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 30 + 20 + 10 + 0 = 60

Risk level

60 → high risk

Answer

high risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions